Grand mal seizures associated with high-dose intravenous morphine infusions: incidence and possible etiology

R. Elizabeth Gregory, Stuart Grossman, Vivian R. Sheidler

Research output: Contribution to journalArticle

Abstract

A retrospective review of pharmacy records during a 7-year period at the Johns Hopkins Oncology Center revealed that 6 patients received greater than 4 g of morphine sulfate per day by continuous infusion (CI. Three patients received high-dose infusions for more than 24 h. Two of these 3 patients developed grand mal seizures, while the third was receiving a neuromuscular blocking agent making detection of seizures difficult. Prolonged administration of high concentrations of the sodium bisulfite preservative contained in the morphine solution is a possible explanation for the development of these seizures. Caution is suggested in using CI, preservative-containing morphine at high doses.

Original languageEnglish (US)
Pages (from-to)255-258
Number of pages4
JournalPain
Volume51
Issue number2
DOIs
StatePublished - Nov 1992

Keywords

  • Morphine
  • Seizures
  • Sodium bisulfite

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology
  • Anesthesiology and Pain Medicine

Fingerprint Dive into the research topics of 'Grand mal seizures associated with high-dose intravenous morphine infusions: incidence and possible etiology'. Together they form a unique fingerprint.

  • Cite this